Wyoming, 2025

Hail in Wyoming, April 27, 2025

April 27, 2025 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the lee of the Absaroka Mountains and become severe as it moved toward Meeteetse, where the public reported quarter size hail west of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the lee of the Absaroka Mountains and become severe as it moved toward Meeteetse, where the public reported quarter size hail west of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 27, 12:34 PM MST, 2 hours 16 minutes earlier. Its key messages:

  • Warm temperatures, low relative humidity values and gusty winds continue to bring elevated fire weather to much of central and southern Wyoming this afternoon.
  • Showers and isolated thunderstorms are possible (60-80% chance) across western Wyoming through sunset today.
  • An approaching weather system brings rain and mountain snow to much of the area late tonight and Monday, with the highest amounts in northern Wyoming.
  • Widespread rain and mountain snow chances (60-90%) for Tuesday night through Wednesday night.
Area forecast discussion, Apr 27, 12:34 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
134 PM MDT Sun Apr 27 2025

.KEY MESSAGES...

- Warm temperatures, low relative humidity values and gusty
  winds continue to bring elevated fire weather to much of
  central and southern Wyoming this afternoon.

- Showers and isolated thunderstorms are possible (60-80%
  chance) across western Wyoming through sunset today.

- An approaching weather system brings rain and mountain snow to
  much of the area late tonight and Monday, with the highest
  amounts in northern Wyoming.

- Widespread rain and mountain snow chances (60-90%) for Tuesday
  night through Wednesday night.

&&

.UPDATE...
Issued at 131 PM MDT Sun Apr 27 2025

The upper-level low, evident on satellite water vapor imagery, has
begun to inch its way out of the Great Basin and into the
Intermountain West. In the northeastern quadrant of the low (across
western WY) is an area of enhanced upper-level divergence and
increased low level moisture convergence. These factors will favor
the development of rain and mountain snow across western WY this
afternoon. Additionally, there is potential for isolated
thunderstorms with unstable mid-level lapse rates and SBCAPE values
around 500 J/kg.

Further east, an upper-level jet streak associated with the low is
positioned over central, southern, and eastern WY, creating gusty
conditions. Most areas remained sunny through midday (18Z),
allowing for temperatures to warm well into the 60s and low 70s
and relative humidity values to drop into the teens and low 20s.
These conditions will continue into the afternoon, creating
elevated fire weather conditions in the aforementioned
locations.

Guidance remains in consensus that the upper-low will push east
across southern WY and northern CO/UT late tonight with its 700-mb
reflection pushing northeast across northern WY. This will expand
precipitation (mountain snow and low elevation rain) to the north and
east late tonight through Monday with an associated cold front
dropping through the area. As the cold front treks through on
Monday, precipitation chances exist across central WY Monday
afternoon. The greatest precipitation amounts are still expected
across northern WY. Mountain snow amounts remain consistent from the
prior forecast so no changes expected to winter headlines. Windy
conditions are forecast across Johnson County and the Bighorn Basin
on Monday with strong CAA behind the front. No highlights are
expected at this time as probabilities of reaching high wind
criteria are <10%. However, an isolated gust above 50 mph cannot be
ruled out at Buffalo.

&&

.DISCUSSION...
Issued at 210 AM MDT Sun Apr 27 2025

Things look fairly active over the next few days across western and
central Wyoming. And we will have a variety of elements, including
rain, snow, wind and even some fire weather concerns. So, without
further delay, let us jump into it.

Things are quiet right now, but this won't last long. An upper
level low now located over the Great Basin will move east and
transit across southern Wyoming tonight and through Monday. And
this will be the driver of the active weather. First we will
focus on the warm weather impacts today, since southwest flow
ahead of the system will push temperatures to above normal
levels across the area today. Southwest flow will increase as
the pressure gradient tightens ahead of the low. With humidity
expected to fall to around 15 percent, elevated fire weather
looks likely again this afternoon across many areas east of the
Divide. This is especially the case in the Wind Corridor, from
Rock Springs through southern Johnson County. The warmer
temperatures will also bring some instability that could lead to
some thunderstorms across areas further west this afternoon and
evening. As for stronger storms, we can't rule out one or two
but most should be of the garden variety. The best chance of a
stronger one would be across northern Wyoming.

Now to the colder part of the system. During the day, 700 millibar
temperatures remain fairly warm, generally minus 2C or higher
so this would keep snow levels above 7500 to 8000 feet. This
will change in the evening as flow turns northward and cooler
air gets wrapped around the system as the low moves east. Most
guidance shows 700 millibar temperatures falling generally down
to minus 4C to minus 5C across most of the area. This should
keep snow levels around 5500 to 6000 feet and away from most
populated areas. Another trend in the guidance this morning is
this will bring the low a bit further north, and that would
bring drier air further north. As a result, precipitation
amounts have fallen to the south of the Owl Creek and Bridger
Mountains. The chance of a quarter inch or rain in places like
Riverton and Casper has fallen to at most 1 out of 2 as a
result. The highest amounts would be in Montana, but areas
roughly north of a Buffalo to Cody line have around a 1 in 2
chance or greater of picking up a half an inch of precipitation
or more. Now, on to snowfall amounts. All guidance is pointing
toward the Bighorns, especially the eastern slopes, seeing the
heaviest amounts since flow will turn north and upslope there.
The large majority of the guidance is also showing the period
from 6 am to noon on Monday with the heaviest precipitation,
with the lift being assisted by the left front quadrant of a jet
streak. As for highlights, we have gone with advisories. Most
of the range will only see advisory level amounts, with the
heaviest amounts in the far north and the higher peaks. The
locations with greater than a 1 in 2 chance of 12 inches or more
are only over the higher elevations with few impacts. In
addition, the warm weekend warming the ground and high late
April sun angle would likely hinder accumulation on roads. We
have also issued an advisory for the Absarokas. A decent portion
of the area has a greater than 1 in 2 chance of 6 inches or
more. The only location with greater than a 1 in 2 chance of a
foot or more here is Beartooth Pass and seeing how the road is
still closed, impacts would be limited. Other locations, like
Yellowstone or the Tetons, may have isolated amounts of 6 inches
or more but again, these would largely only be the highest
elevations. So, no advisories here. And, we have one more
concern. Some MOS guidance is showing sustained winds of 34
knots around Buffalo on Monday with the cold advection behind
the low. There is no consensus here though, so we will hold off
on any wind highlights. The day shift should take another look
at it though. Most of the snow should end by sunset Monday with
only a few leftover evening showers.

Tuesday looks to be a mainly dry and seasonable day as transitory
ridging moves across the state. Then the next system approaches from
the northwest for Tuesday night into Wednesday. This system is
faster moving and as less moisture to work with though. It will
bring a decent chance of showers, but given the fast movement
of the system precipitation amounts should remain on the light
side. Ridging then brings dry and warmer weather for Thursday
and Friday before the next potential system for next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1100 AM MDT Sun Apr 27 2025

VFR conditions to start the period at all TAF sites. Increasing
winds at all locations with gusts up to 18-25kts, highest at RKS
up to 30kts and CPR up to 35kts during the afternoon peak
heating hours with the strongest mixing to the surface. The will
diminish towards sunset after 01-02Z with radiational cooling.
FROPA will occur after 02-05Z that will see a more northwesterly
direction but remaining around or less than 10-15kts.

Precipitation wise, expect thunderstorm development near JAC
between 20-22Z becoming just rain showers there after to include
BPI/PNA with this round ending by 05Z. Behind the front, a more
stratiform precipitation with a mix possible for JAC/COD after
07Z for COD and 12Z for JAC. This should be more light rain at
COD after 12Z spreading to WRL after 14Z Monday morning. At this
point, MVFR ceilings are possible as winds increase post FROPA
seeing gusts up to 25kts into the next TAF cycle for MOnday
afternoon.

Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to 6 PM MDT Monday for
WYZ002-008-009.

&&

UPDATE...Gerhardt
DISCUSSION...Hattings
AVIATION...Lowe
Hazardous weather outlook, Apr 27, 1:22 AM MST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
222 AM MDT Sun Apr 27 2025

WYZ001>020-022>030-281300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
222 AM MDT Sun Apr 27 2025

...WINTER WEATHER ADVISORY FOR THE ABSAROKAS AND BIGHORNS ON MONDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Elevated fire weather likely this afternoon for much of central and
southern Wyoming.

Showers spreading to western Wyoming this afternoon, along with
embedded thunderstorms. Snow expected in the northern mountains,
especially after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Much cooler across the area with showers and mountain snow,
with the steadiest and heaviest in northern Wyoming.

Tuesday night and Wednesday...The next system brings a chance of rain
and snow showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 27, 2:26 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Sun Apr 27 2025

WYZ003-272145-
Cody Foothills-
326 PM MDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PARK COUNTY THROUGH
345 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Meeteetse, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4410 10878 4401 10898 4400 10899 4400 10901
      4405 10910 4421 10903
TIME...MOT...LOC 2125Z 216DEG 6KT 4408 10899

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Wittmann

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Park

When
April 27, 2:50 PM MST to 2:55 PM MST
Where
Park County, 3.41 mi SW of Meeteetse
Measured
1 in hail
Reported by
Public
Coordinates
44.113, -108.915

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247981.